Winter Storm, Greenbrier
- When
- December 4, 2:00 PM EST to December 5, 11:00 AM EST
- Where
- Greenbrier forecast zone
- Reported by
- EMERGENCY MANAGER
Snow across Mercer county accumulated 5 to 6 inches from the afternoon of the 4th through the morning of the 5th. In addition, ice accretions of a quarter of an inch or more occurred over Mercer, Summers, Greenbrier, and Monroe counties after the snow changed to freezing rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Snow across Mercer county accumulated 5 to 6 inches from the afternoon of the 4th through the morning of the 5th. In addition, ice accretions of a quarter of an inch or more occurred over Mercer, Summers, Greenbrier, and Monroe counties after the snow changed to freezing rain. Numerous accidents were reported on snow and ice covered roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 10:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EST WED DEC 4 2002 ...UPPER AIR EQUIPMENT WL BE OTS UNTI AT LEAST THE END OF THIS EVENT...AWAITING PARTS... 06Z GFS IS VERIFIYING BETTER VS 12Z AREA SOUNDINGS. THIS MAY BE POINTING TO LESS FZRA AND ON THE HIGHER END OF OUR TOTAL SNOW AMOUNTS. BUT AT THIS TIME WL NOT BE MAKING ANY CHANGES. SN HAS BEGUN IN SMYTH...TAZEWELL...DOWN THRU WATGAUGA CO NC. NO IP MIXED IN SO FAR. ADJUSTEMTS HAVE BEEN MADE TO SNOW AND SFC DEW POINT GRIDS. ZONES WL BE REFRESHED TO ACCOUNT FOR CURRENT PCPN TRENDS. .RNK... NC...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY NCZ001>006-018>020. VA...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY VAZ007-009>020-022>024-032>035-043>047-058-059. WV...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY WVZ042>045. AMS
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 642 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THURSDAY MORNING FOR THE ENTIRE AREA FOR SIGNIFICANT WINTRY PRECIPITATION. PLEASE SEE WBCWSWSRNK FOR ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326810, 5326811, 5326812, 5326813.